Alabama, 2002

Lightning Strike in Alabama, July 11, 2002

July 11, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 8:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 8:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
935 AM CDT THU JUL 11 2002

LATEST SOUNDING DATA FROM MORNING RELEASE AND LAPS DATA INDICATES A
VERY MOIST AND UNSTABLE AIR MASS ACROSS THE AREA.  SURFACE BOUNDARY
CONTINUES ACROSS THE CENTRAL SECTIONS OF THE AREA.  LOOKING AT THE
LATEST RUC DATA...MODEL SHOWS ONE IMPULSE MOVING THROUGH GA AT THE
PRESENT TIME AND ANOTHER IMPULSE FORECAST ACROSS THE NRN SECTIONS
OF THE AREA LATER THIS AFTERNOON.  LATEST RADAR DATA SHOWS
SHWRS/TSTMS DEVELOPING ALONG OLD BOUNDARY FROM LAST NIGHTS SHWRS
AND ALSO WHERE THE CLOUDS/CLEARING LINE EXISTS.  SINCE THE CURRENT
FORECAST ALREADY HAS LIKELY POPS NORTH/SCATTERED POPS SOUTH...WILL
GIVE THE FORECAST A CHANCE TO PLAY OUT AND UPDATE EARLY THIS
AFTERNOON IF NECESSARY.

.BHM...NONE.

In the hours before

Special weather statement, Jul 11, 6:30 AM CST, 5 hours 30 minutes before
ALZ001>050-111430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT THU JUL 11 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA TODAY, AND TONIGHT. FREQUENT LIGHTNING STRIKES, AND HEAVY
RAIN, WILL BE THE PRIMARY THREAT IN ALL THUNDERSTORMS. SOME STORMS
MAY PRODUCE STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE
LIMITS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Clair

When
July 11, 12:00 PM CST
Where
St. Clair County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Two homes were struck by lightning in St. Clair County. Both homes had subsequent fires that caused damage. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306519.